Minnesota, 2022

Hail and Damaging Wind in Minnesota, July 19, 2022

July 19, 2022 · NWS FGF · 3 events in 2 counties and zones

Severe thunderstorms formed during the late evening in eastern North Dakota, then expanded in coverage through the overnight hours. Portions of far northwestern Minnesota were impacted by this same system after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms formed during the late evening in eastern North Dakota, then expanded in coverage through the overnight hours. Portions of far northwestern Minnesota were impacted by this same system after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 18, 10:45 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 10:45 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1145 PM CDT Mon Jul 18 2022

.UPDATE...
Issued at 1006 PM CDT Mon Jul 18 2022

50 kt 850 mb jet developing this evening and given extra umph to
the storms in southeastern into east central ND at 02z. They are
moving east-northeast with potential hail. 50 dbz cores need to
get to around 40k for 1 inch hail.

UPDATE Issued at 704 PM CDT Mon Jul 18 2022

850-700 mb warm advection centered over the Red River valley at
23z per SPC mesoanalysis. This is putting a lid on surface based
convection in the area. Area of mid clouds moving from western and
north central SD into south central and southeastern ND into
parts of west central and NW MN and there are a few showers in
this mid cloud/moisture axis. A few t-storms in north central SD
where temps were over 100 this aftn. Through 03z expect little
change. Awaiting to see t-storm and severe potential exit NE MT
into NW ND. So far area of storms is quite narrow and not long and
also may lift more into Canada and only clip far NW ND. CAMs do
indicate better forcing and severe storm chance into SW Manitoba
this evening spreading east-northeast overnight brushing our far
north cwa.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 313 PM CDT Mon Jul 18 2022

The headline of the short term is the severe weather potential today
through Tuesday. Impacts include large hail, gusty winds, and
possibly some tornadoes and flash flooding.

This afternoon, as the warm front continues to move north through
the area, CAPE should continue to increase with southerly winds.
Most of the guidance continues to hold on to a cap into the evening,
so initial thoughts with early convection in the evening are that it
will be elevated. This makes the primary threat early on large hail.

Overnight, the more organized storms make their way into our west,
and all modes of severe weather will be possible. Expect the more
organized activity to begin around midnight, with large hail around
2 inches in size, 75 MPH gusts possible, as well as tornadoes and
flash flooding both possible. Effective Shear between 30-50kts, good
turning of the winds as you increase with height, and DCAPE around
1500+ J/kg all combine to make tonight a concern. MCS formation is
also indicated in several runs of guidance as we head into Tuesday
morning as the more organized storms begin to come together. Make
sure you have multiple ways to receive warnings, especially modes
that can wake you while sleeping, and are weather aware.

Into Tuesday, lingering showers and thunderstorms will stick around
into the afternoon, before moving east into Tuesday night/Wednesday
morning. Severe weather will remain a possibility with these
lingering storms, as the LLJ is expected to remain present in the
area according to guidance. Hail and damaging winds will be the main
threats for your Tuesday.

In terms of rainfall with all of this, much of the guidance is
suggesting the highest accumulations of QPF will be along the
international border tonight into Tuesday night. This area already
received some precipitation with the storms we had this morning/last
night, making flash flooding a possibility. Areas that saw rainfall
this morning could be prone to flash flooding in addition to the
severe weather, especially with PWATs being above 1.5 inches for an
extended period with these storms. Temperature wise, a cold front
associated with this system will cool us down into the upper 70s in
the Devils Lake Basin to mid 80s around lakes country. We will warm
a bit into the low to mid 80s as the week continues, but we will
remain seasonal.

.LONG TERM...(Wednesday through Monday)
Issued at 313 PM CDT Mon Jul 18 2022

The period starts a bit cooler and drier behind a departing system.
The mean jet positions sags farther south providing relief from
recent hot and humid conditions.

Northerly winds will bring cooler temperatures to the region as
Canadian high pressure settles over the region. The high pressure
remains in place for a few days bringing more tranquil weather.
Meanwhile, by Friday the upper ridge begins to rebound slightly
before a series of shortwaves traverse the flow. These impulses will
provide chances for some precipitation across the area but expect it
will be on the lighter side with less moisture to work with.
Otherwise, expect high temperatures to remain in the 80s with mainly
dry conditions continuing through the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1144 PM CDT Mon Jul 18 2022

Through Tuesday morning, mostly VFR. But we will have scattered
t-storms around and near and in those IFR/MVFR vsbys in rain and
also variable and gusty winds. As we go into Tuesday midday and
afternoon west winds will pick up and gust over 20 kts and in the
mid to late afternoon some MVFR cigs and showers may drop south
into DVL-GFK-TVF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...AK
LONG TERM...Hopkins
AVIATION...Riddle
Hazardous weather outlook, Jul 18, 4:26 AM CST, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
526 AM CDT Mon Jul 18 2022

MNZ004>006-008-009-013>017-022>024-028-032-NDZ006>008-191030-
Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-East Becker-Wadena-Towner-
Cavalier-Pembina-
526 AM CDT Mon Jul 18 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Heat index values will range from 92 to 98 degrees this afternoon. Isolated
to scattered severe thunderstorms are possible this evening and
into the overnight hours. Hail up to 2 inches, damaging wind gusts
up to 70 mph, and tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered severe thunderstorms are possible Tuesday, with Hail up
to 1 inch and damaging wind gusts to 60 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>003-007-027-029>031-040-NDZ014>016-024-026>030-038-039-049-
052>054-191030-
West Polk-Norman-Clay-West Marshall-West Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Benson-Ramsey-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
526 AM CDT Mon Jul 18 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Heat index values will range from 100 to 104 degrees this
afternoon. Isolated to scattered severe thunderstorms are possible
this evening and into the overnight hours. Hail up to 2 inches,
damaging wind gusts up to 70 mph, and tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered severe thunderstorms are possible Tuesday, with Hail up
to 1 inch and damaging wind gusts to 60 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 18, 9:06 PM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1006 PM CDT Mon Jul 18 2022

NDZ029-030-039-190345-
Steele ND-Traill ND-Cass ND-
1006 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of north central Cass,
southern Traill and southeastern Steele Counties through 1045 PM
CDT...

At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galesburg, or 33 miles northeast of Valley City, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Galesburg and Clifford around 1015 PM CDT.
  Blanchard and Hunter around 1030 PM CDT.
  Kelso, Grandin and Hillsboro around 1045 PM CDT.

Other locations impacted by this storm include American Crystal
Sugar.

This includes Interstate 29 between mile markers 88 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4737 9766 4745 9697 4718 9693 4717 9759
TIME...MOT...LOC 0305Z 265DEG 30KT 4728 9752

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TG
Special weather statement, Jul 18, 10:52 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1152 PM CDT Mon Jul 18 2022

NDZ049-052-190515-
Sargent ND-Ransom ND-
1152 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of Ransom and Sargent
Counties through 1215 AM CDT...

At 1151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englevale, or 42 miles south of Valley City, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elliott around 1200 AM CDT.
  Lisbon around 1210 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4601 9801 4628 9801 4628 9803 4645 9803
      4658 9748 4597 9732
TIME...MOT...LOC 0451Z 250DEG 38KT 4631 9788

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jul 19, 12:02 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
102 AM CDT Tue Jul 19 2022

MNZ029-NDZ049-052-053-190700-
Wilkin MN-Sargent ND-Ransom ND-Richland ND-
102 AM CDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern Wilkin,
southeastern Ransom, Richland and eastern Sargent Counties through
200 AM CDT...

At 102 AM CDT, Doppler radar was tracking a strong thunderstorm over
Geneseo, or 33 miles west of Wahpeton, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lidgerwood around 110 AM CDT.
  Stiles around 115 AM CDT.
  Mantador around 120 AM CDT.
  Hankinson around 125 AM CDT.
  Great Bend and Sonora around 135 AM CDT.

This includes Interstate 29 between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4594 9744 4611 9739 4629 9751 4642 9639
      4602 9637 4602 9657 4594 9656
TIME...MOT...LOC 0602Z 258DEG 37KT 4609 9725

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Lynch
Special weather statement, Jul 19, 12:08 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
108 AM CDT Tue Jul 19 2022

MNZ001-NDZ027-030-190700-
West Polk MN-Traill ND-Grand Forks ND-
108 AM CDT Tue Jul 19 2022

...Strong thunderstorms will impact portions of west central Polk,
eastern Grand Forks and northeastern Traill Counties through 200 AM
CDT...

At 108 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arvilla to near Holmes to Reynolds.
Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Reynolds and Buxton around 110 AM CDT.
  Thompson around 125 AM CDT.
  Merrifield around 130 AM CDT.
  Grand Forks and Bygland around 135 AM CDT.
  Eldred around 140 AM CDT.

Other locations impacted by these storms include Grand Forks Airport.

This includes Interstate 29 between mile markers 117 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4812 9711 4800 9677 4774 9656 4755 9715
      4776 9739 4785 9765
TIME...MOT...LOC 0608Z 241DEG 24KT 4786 9747 4780 9730 4765 9713

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch

The radar

The Fargo/Grand Forks radar (KMVX), 159 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kittson

When
July 19, 1:15 AM CST
Where
Kittson County, 9.68 mi SSW of Caribou
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.860, -96.560

Wind and hail impacted portions of eastern Cannon Township, over a mix of wildlife management area and farmland. Time is estimated based on radar.

Hail, Roseau

When
July 19, 1:40 AM CST
Where
Roseau County, 2.8 mi N of Roseau
Measured
1 in hail
Reported by
Public
Coordinates
48.890, -95.760

Thunderstorm Wind, Kittson

When
July 19, 5:15 AM CST
Where
Kittson County, 3.19 mi E of Hallock Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.770, -96.860

A few large tree branches were broken down in shelter belts across the immediate area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049251, 1049252, 1049253.